Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Pueblo, CO

July 12, 2020Las Animas County, Otero County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 12, 2020, 5:29 PM MDT for Las Animas County, Otero County, Pueblo County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2020, 5:29 PM MDT (23:29 UTC)
Expired
Jul 12, 2020, 6:30 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Las Animas County, CO, Otero County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 55 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:07 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2904 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WUUS55 KPUB 122329
SVRPUB
COC071-089-101-130030-
/O.NEW.KPUB.SV.W.0113.200712T2329Z-200713T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
529 PM MDT Sun Jul 12 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Otero County in southeastern Colorado...
  North central Las Animas County in southeastern Colorado...
  Southeastern Pueblo County in southeastern Colorado...

* Until 630 PM MDT.

* At 528 PM MDT, a severe thunderstorm was located 14 miles south of
  Avondale, or 24 miles southeast of Pueblo, moving southeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Otero, north central Las Animas and southeastern
  Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 10446 3820 10427 3801 10375 3750 10415
TIME...MOT...LOC 2328Z 302DEG 23KT 3802 10428 

HAIL...1.00IN
WIND...60MPH
 
$$

Hodanish
3 follow-up statements
014 
WWUS55 KPUB 122341
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
541 PM MDT Sun Jul 12 2020

COC071-089-101-130030-
/O.CON.KPUB.SV.W.0113.000000T0000Z-200713T0030Z/
Otero CO-Las Animas CO-Pueblo CO-
541 PM MDT Sun Jul 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN OTERO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN
PUEBLO COUNTIES...

At 539 PM MDT, a severe thunderstorm was located 14 miles southwest
of Fowler, or 29 miles southeast of Pueblo, moving southeast at 25
mph. 

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
southwestern Otero, north central Las Animas and southeastern Pueblo
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3800 10438 3810 10424 3795 10380 3750 10415
TIME...MOT...LOC 2339Z 302DEG 23KT 3798 10420 

HAIL...1.25IN
WIND...70MPH
 
$$

Hodanish
124 
WWUS55 KPUB 130004
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
604 PM MDT Sun Jul 12 2020

COC071-089-101-130030-
/O.CON.KPUB.SV.W.0113.000000T0000Z-200713T0030Z/
Otero CO-Las Animas CO-Pueblo CO-
604 PM MDT Sun Jul 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN OTERO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN
PUEBLO COUNTIES...

At 604 PM MDT, a severe thunderstorm was located 16 miles south of
Fowler, or 29 miles west of La Junta, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Otero, north central Las Animas and southeastern Pueblo
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3797 10430 3807 10419 3795 10380 3750 10415
TIME...MOT...LOC 0004Z 306DEG 19KT 3790 10407 

HAIL...1.00IN
WIND...60MPH
 
$$

RODRIGUEZ
290 
WWUS55 KPUB 130023
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
623 PM MDT Sun Jul 12 2020

COC071-089-101-130033-
/O.EXP.KPUB.SV.W.0113.000000T0000Z-200713T0030Z/
Otero CO-Las Animas CO-Pueblo CO-
623 PM MDT Sun Jul 12 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTERO...NORTH
CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES WILL EXPIRE AT
630 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3797 10430 3807 10419 3795 10380 3750 10415
TIME...MOT...LOC 0023Z 302DEG 23KT 3784 10394 

$$

RODRIGUEZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:33 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 12, 3:33 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
333 PM MDT Sun Jul 12 2020

.SHORT TERM...(This evening through Monday)
Issued at 259 PM MDT Sun Jul 12 2020

Currently...

A couple of severe storms were located on the Raton Mesa and
Palmer Divide at 3 pm. Other more isolated storms were noted over
the mountains/plains interface and over the interior mountains.
Dewpts along the I-25 corridor were starting to mix out with
CAPES decreasing to 1000-1500 J/KG while over the far eastern
plains CAPES were still around 3000 J/KG.

Temps over the region were in the 90s across most of the plains
with temps near 100 over the lower Ark rvr valley. Temps were
around 90F in the valleys.

Rest of today/Tonight

A few strong to severe storms will be possible and a svr tsra
watch is in effect until 9 pm this evening. CAPE and SHEAR are
still sufficient for storms over the plains. Given the current and
projected CAPE/shear fields, best chance of stronger storms will
likely be east of I-25. Storms will move east through the rest of
the afternoon and evening, and should clear the state prior to
midnight. Skies should clear late tonight as drier air moves in
aloft.

At this time wind fields are favoring left splits, but later this
afternoon/evening we may see right turning supercells as lower
level flow increases favoring right turning storms. The best
chance of this occurring will be over the far eastern plains.

Temps tonight will fall into the 60s across the plains with 50s in
the valleys.

Tomorrow...

Another round of strong to severe storms will be possible and SPC
has a good part of the plains in slight risk tomorrow afternoon. A
this time it appears better chance of stronger storms will occur
east of the Interstate as better CAPE values will be located
towards the border. Flow tomorrow is expected to be a bit stronger
tomorrow so storms may be a bit more organized than today.

Tomorrow will once again be quite hot with readings in the 100
degree range across the lower Ark rvr valley.

.LONG TERM...(Monday night through Sunday)
Issued at 259 PM MDT Sun Jul 12 2020

Tuesday looks like a more significant severe weather day down
across the Raton Mesa. Wind fields will be strong in all levels of
the atmosphere and there will be a boundary extending across this
region during the afternoon. Robust rotating storms will be
possible, and this day may be more favorable for a tornadic
supercell to occur. With the boundary moving onto the Raton Mesa,
temps will be 4 to 8F cooler than on Monday across the region.

For the rest of the forecast. it will remain quite warm. However
we will have a chance of afternoon and evening showers and storms
each day. Modest flow will remain over the region and cannot rule
out some strong storms for each of these days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 259 PM MDT Sun Jul 12 2020

Showers and thunderstorms will be possible this afternoon and
evening and tomorrow afternoon and evening at each of the taf
sites, with the strongest storms possible at KCOS an KPUB. Skies
should be clear during the late night and early morning hours.
Winds will be diurnally driven outside of thunderstorm areas.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...HODANISH
AVIATION...HODANISH
Hazardous weather outlook, Jul 12, 11:39 AM MDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 AM MDT Sun Jul 12 2020

COZ058>089-093>099-131745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 AM MDT Sun Jul 12 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected this afternoon and
evening along and east of Interstate 25.  Initial storm development
will be over the Palmer Divide, with storms moving south and east
across the Plains through the evening hours. Storm risks include
hail up to tennis balls and wind gusts to 70 mph. An isolated
tornado cannot be ruled out this afternoon across the Plains.

Given the abundant moisture that is in the atmosphere, heavy rain
will be possible. This heavy rain  may cause high water issues in
urban areas along the I-25 corridor from Pueblo north to
Monument, and along the highway 50 corridor from Canon City to the
Kansas border.

Over the Mountains, more isolated to scattered thunderstorms are
expected.  Lightning, locally heavy rainfall and wind gusts to 45
mph are possible.  Flash flooding may be possible on area burn scars
if a stronger storm should move over one of the burn scars.

Hot temperatures will continue across the region with 90s to
around 100 for this afternoon. Take precautions to limit exposure
to heat and drink plenty of water.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will be possible across the plains
Monday afternoon and again Tuesday afternoon. The primary risks
from these storms will be winds in excess of 60 mph, hail up to
golf ball size, locally heavy rainfall, and cloud-to-ground
lightning. There is also the potential for a tornado or two across
the far east plains, near the Kansas border, on Tuesday.

While thunderstorms are expected to be more isolated over the
mountains, there is a small chance for burn scar flash flooding on
Monday if one of the storms moves over one of the newer scars.

Spotty critical fire weather conditions are expected over the
Upper Arkansas River Valley and southern portions of the San Luis
Valley Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible along and east of Interstate 25 this afternoon and
evening.

Hodanish

In the hours before

Local storm report, Jul 12, 1:53 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
153 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             6 WSW SECURITY          38.70N 104.84W
07/12/2020  E1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&

MJG
Special weather statement, Jul 12, 1:55 PM MDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
155 PM MDT Sun Jul 12 2020

COZ074-088-122045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
155 PM MDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 245 PM MDT...

At 155 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinidad, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Starkville and Raton Pass.

LAT...LON 3700 10457 3724 10454 3731 10408 3700 10408
      3699 10443
TIME...MOT...LOC 1955Z 270DEG 19KT 3715 10445

RODRIGUEZ
Local storm report, Jul 12, 2:05 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             4 W SECURITY            38.74N 104.81W
07/12/2020  E1.75 INCH       EL PASO            CO   PUBLIC

            REPORTED AT FORT CARSON IMAGE FROM SOCIAL
            MEDIA (TWITTER).

&&

MJG
Local storm report, Jul 12, 4:14 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
414 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             1 NNW CANON CITY        38.48N 105.24W
07/12/2020  M1.00 INCH       FREMONT            CO   TRAINED SPOTTER

&&

MJG
Special weather statement, Jul 12, 4:15 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
415 PM MDT Sun Jul 12 2020

COZ094-097>099-122300-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
415 PM MDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA...EAST CENTRAL LAS ANIMAS AND SOUTHEASTERN BENT
COUNTIES UNTIL 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Pritchett, or 29 miles west of Springfield, moving
east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield, Pritchett and Two Buttes Reservoir.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3737 10329 3761 10335 3779 10258 3733 10252
TIME...MOT...LOC 2214Z 267DEG 38KT 3751 10315

RODRIGUEZ
Special weather statement, Jul 12, 4:36 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
436 PM MDT Sun Jul 12 2020

COZ079-083-086-122300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
436 PM MDT Sun Jul 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND WEST
CENTRAL PUEBLO COUNTIES UNTIL 500 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Junkins Burn Scar, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pueblo Reservoir.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3818 10504 3824 10504 3829 10478 3811 10471
TIME...MOT...LOC 2236Z 255DEG 17KT 3821 10501

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:49 PM MDTSpecial Weather StatementPUBLas Animas41 min
Jul 12, 12:23 PM MDTSpecial Weather StatementPUBEl Paso37 min
Jul 12, 1:08 PM MDTSpecial Weather StatementPUBLas Animas22 min
Jul 12, 1:21 PM MDTSpecial Weather StatementPUBLas Animas24 min
Jul 12, 1:35 PM MDTSpecial Weather StatementPUBEl Paso25 min
Jul 12, 1:37 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller38 min
Jul 12, 1:55 PM MDTSpecial Weather StatementPUBLas Animas50 min
Jul 12, 2:31 PM MDTSevere Thunderstorm WarningPUBLas Animas59 min
Jul 12, 3:30 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Pueblo45 min
Jul 12, 4:15 PM MDTSpecial Weather StatementPUBBent45 min
Jul 12, 4:17 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Pueblo43 min
Jul 12, 4:36 PM MDTSpecial Weather StatementPUBPueblo24 min
Jul 12, 4:51 PM MDTSevere Thunderstorm WarningPUBPueblo20 min
Jul 12, 5:02 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.